Angina and Myocardial infarction have been reported in hyperthyroidism. Intense coronary artery spasm can be life threatening as it can lead to ventricular fibrillation and haemodynamic instability as reported in this patient.
A 45-year-old lady was admitted with a history of head aches, palpitations, diarrhoea and weight loss. She was subsequently found to have thyrotoxicosis with the thyroid function test showing a TSH of < 0.08mU/L, free T3 of 48.6pmol/Land Free T4 of 140pmol/L. Few hours after the admission the patient suffered a ventricular fibrillation, she was resuscitated and transferred to cardiology unit. Electrocardiogram (ECG) showed ST segment changes and cardiac enzymes confirmed an acute myocardial infarction with a raised Troponin I of 54.33ug/L and CK of 3294U/L. She was commenced on a Betablocker, Dexamethazone, and Sodium Iopodate in addition to Carbimazole.
During initial 48 hours she had several episodes of haemodynamic instability and ECG taken during those events showed transient ST segment elevation.
Due to her VF arrest and cardiovascular instability she was arranged to have coronary angiogram which showed marked vasospasm of circumflex artery which was reversed with intracoronary GTN. In addition she also had a fixed left main stem stenosis which was not reversible with GTN for which she had a stent. Later review of the coronary angiogram by expert suggested that left main stenosis was in fact an intense coronary artery spasm.
Myocardial infarction can occur in patients with thyrotoxicosis due to coronary artery spasm. It was also postulated before that myocardial infarction with normal coronary artery can also occur due to embolism with later recanalization, or direct effect of thyroid hormones on the factors determining myocardial oxygen consumption. So thyrotoxicosis need to be ruled out in young patients with features of myocardial infarction as it can be life threatening.
22 - 24 Mar 2004
British Endocrine Societies